Utah, 2003

Flash Flood in Utah, August 15, 2003

August 15, 2003 · NWS SLC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 15, 7:55 PM MST, 55 minutes earlier.

Area forecast discussion, Aug 15, 7:55 PM MST, 55 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
855 PM MDT FRI AUG 15 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
THROUGH SATURDAY. A NORTHERLY FLOW WILL DEVELOP ON SUNDAY AND THIS
WILL GRADUALLY DRY THE AREA OUT FROM THE NORTHWEST.

.DISCUSSION...STILL WIDESPREAD RADAR RETURNS OVER WESTERN UT FROM
ABOUT PVU SOUTHWARD AND SOME ACTIVITY APPROACHING THE SOUTHEAST EDGE
OF OUR AREA FROM CO. BUT THE INTENSITY OF ALL OF IT IS MUCH WEAKER
THAN EARLIER TODAY AND EXPECT THAT THE WEAKENING TREND WILL
CONTINUE.  THE ONLY CONCERN FOR STRONGER ACTIVITY WOULD BE IN THE
EAST CENTRAL BASIN WHERE IT WAS SUNNY THIS AFTERNOON AND THERE HASNT
BEEN ANY CONVECTION TO COOL THE LOWER LAYERS.  EVEN SO IT ISNT
LIKELY TO HAVE MORE THAN ISOLATED STRONG CELLS REDEVELOP.  SO PLAN
TO KILL THE FLASH FLOOD WATCH AT 9 PM/03Z. WILL BE UPDATING ZONES TO
REFLECT THAT AND TO LOWER OR REMOVE THREATS FOR TONIGHT FOR AREAS
FROM ABOUT SLC NORTHWARD.

SLC 1552  CDC 5553  SANDERS

.SLC...FLASH FLOOD WATCH CANCELED AT 03Z.
Hazardous weather outlook, Aug 15, 6:00 AM MST, 14 hours 50 minutes before
IDZ024-025-UTZ001>021-WYZ021-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS MOST OF SOUTHERN AND
EASTERN UTAH THROUGH THIS EVENING.  LOCALLY HEAVY RAINFALL IS
POSSIBLE OVER THE SOUTH CENTRAL AND SOUTHEAST PORTIONS OF THE
STATE.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THOSE AREAS THROUGH
MIDNIGHT TONIGHT.  SEE THE LATEST FLOOD WATCH (SLCFFASLC) ISSUED BY
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL...ARE EXPECTED
AGAIN OVER THE WEEKEND.  DRIER AND WARMER AIR WILL MOVE IN FROM THE
WEST EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

The radar

The Cedar City radar (KICX), 66 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 15, 8:50 PM MST to 11:00 PM MST
Where
Washington County, St George
Reported by
EMERGENCY MANAGER
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Thunderstorms caused flash flooding in Fort Pierce Wash near St. George with water running over bridges and closing roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380004.